Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 120, NWS Grand Forks, ND

August 15, 2012Beltrami County, Clearwater County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2012, 4:12 PM CDT for Beltrami County, Clearwater County, Hubbard County, Minnesota. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2012, 4:12 PM CDT (21:12 UTC)
Expired
Aug 15, 2012, 5:15 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:45 PM CDTHAIL 12 Nw Becida, MN
Aug 15, 4:49 PM CDTHAIL 0.881 N Becida, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS53 KFGF 152112
SVRFGF
MNC007-029-057-152215-
/O.NEW.KFGF.SV.W.0120.120815T2112Z-120815T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 PM CDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
  NORTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 515 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED NEAR ZERKEL...OR 27 MILES SOUTHWEST OF BEMIDJI...
  MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UPPER RICE LAKE AND LAKE ITASCA AROUND 420 PM CDT.
  ALIDA AROUND 425 PM CDT.
  BECIDA AROUND 435 PM CDT.
  SOLWAY AROUND 440 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE WILTON...BEMIDJI...ROSBY AND TURTLE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4764 9470 4726 9469 4719 9552 4743 9550
TIME...MOT...LOC 2112Z 250DEG 30KT 4732 9536
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS
2 follow-up statements
072 
WWUS53 KFGF 152135
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
435 PM CDT WED AUG 15 2012

MNC029-152145-
/O.CAN.KFGF.SV.W.0120.000000T0000Z-120815T2215Z/
CLEARWATER MN-
435 PM CDT WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER COUNTY IN
NORTHWEST MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4751 9518 4764 9470 4726 9469 4722 9516
TIME...MOT...LOC 2135Z 250DEG 30KT 4738 9509

$$

MNC007-057-152215-
/O.CON.KFGF.SV.W.0120.000000T0000Z-120815T2215Z/
HUBBARD MN-BELTRAMI MN-
435 PM CDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BELTRAMI AND NORTHERN HUBBARD COUNTIES IN NORTH CENTRAL MINNESOTA
UNTIL 515 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 2 MILES NORTHWEST OF BECIDA...OR 13 MILES SOUTHWEST
OF BEMIDJI...MOVING TO THE EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOLWAY AROUND 440 PM CDT.
  WILTON AROUND 445 PM CDT.
  BEMIDJI...NARY AND GUTHRIE AROUND 455 PM CDT.
  ROSBY AND LAVINIA AROUND 500 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE TURTLE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4751 9518 4764 9470 4726 9469 4722 9516
TIME...MOT...LOC 2135Z 250DEG 30KT 4738 9509
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS
405 
WWUS53 KFGF 152156
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
456 PM CDT WED AUG 15 2012

MNC007-057-152215-
/O.CON.KFGF.SV.W.0120.000000T0000Z-120815T2215Z/
HUBBARD MN-BELTRAMI MN-
456 PM CDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BELTRAMI AND NORTHERN HUBBARD COUNTIES IN NORTH CENTRAL MINNESOTA
UNTIL 515 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 4 MILES SOUTH OF BEMIDJI...MOVING TO THE EAST AT 35
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TURTLE RIVER AROUND 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4751 9518 4764 9470 4726 9469 4722 9516
TIME...MOT...LOC 2156Z 250DEG 30KT 4744 9485
WIND...HAIL <50MPH 1.00IN

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT WED AUG 15 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS LATE AFTERNOON/EVENING
STORM POTENTIAL...THEN TEMPERATURES. MODELS IN FAIRLY GOOD AGREEMENT
THROUGH THE PERIOD AND WILL USE BLEND FOR FORECAST.

COLD FRONT BECOMING NEARLY N-S ORIENTED ENTERING WESTERN VALLEY
REGION ATTM. CAPE AND INSTABILITY INCREASING AHEAD OF FRONT AND
SHORT WAVE INTO WESTERN ND WILL PROVIDE UPPER SUPPORT AND AID IN
CONVECTIVE INITIATION. SOME MODEST TSRA CONFINED TO INL BORDER AREA
OVER FAR NE FA. CIN WEAKENING SO BY MID/LATE AFTERNOON COULD SEE
CONVECTION DEVELOPING SOUTHWARD.  CURRENT INDICATIONS ARE THAT
VALLEY REGION WILL BE ON WESTERN FRINGE OF STRONGER STORM POTENTIAL
WITH MORE FAVORED AREA ACROSS MN PORTION OF FORECAST AREA JUST EAST
OF VALLEY. WILL MENTION SEVERE POTENTIAL THIS AREA. BY 00Z STORMS
LIKELY TO BE CONFINED TO THE FAR EASTERN FA AND SHOULD CLEAR FA BY
MID EVENING. WILL MAKE SOME SLIGHT POP ADJUSTMENTS. FARTHER WEST
BEHIND BOUNDARY CONFIDENCE LOW ON ANY PCPN HOLDING TOGETHER INTO THE
EVENING. STRONG PUSH OF COLD ADVECTION HOWEVER SURFACE PRESSURE
GRADIENT AND LACK OF ANY STRONG LOW LEVEL DRYING WILL LIMIT
TEMPERATURE DROP.

OTHER THAN AN ISOLD SHRA OVER LAKE OF WOODS AREA IN WRAP AROUND/COLD
POOL FROM DEPARTING LOW FA WILL BE DRY THURSDAY AS HIGH PRESSURE
BUILDS IN. SOLAR ACROSS WEST HALF OF FA SHOULD OFFSET COOL COLUMN
BUT EVEN SO TEMPERATURES WILL RANGE WELL BLO AVERAGE. CU FIELD WITH
LOWER CONVECTIVE TEMPERATURES SHOULD PRIMARILY BE EAST OF VALLEY.

HIGH PRESSURE SETTLES IN OVER FA THURSDAY NIGHT INTO FRIDAY. WITH
SKC AND DIMINISHING WIND COULD GET PRETTY FRESH FRIDAY AM. WELL BLO
AVERAGE TEMPERATURES TO CONTINUE IN SPITE OF WEAK WARM ADVECTION AND
SURFACE WESTERLY FLOW.

WEAK BACK DOOR COLD FRONT DROPS THROUGH SATURDAY TO KEEP
TEMPERATURES BLO AVERAGE.

.LONG TERM (SAT NIGHT THROUGH WED)...
UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST WILL SLOWLY SHIFT OVER
THE FORECAST AREA DURING THE EXTENDED PERIOD. AS THE RIDGE
PROGRESSES EAST...THICKNESS VALUES WILL INCREASE RESULTING IN A SLOW
WARM UP THROUGH THE PERIOD. OTHERWISE...SURFACE HIGH PRESSURE WILL
DOMINATE WITH PARTLY CLOUDY SKIES AND TRANQUIL WEATHER ACROSS THE
REGION.

&&

.AVIATION...
A COLD FRONT PASSING THE AREA TODAY WILL BRING SHOWERS AND
THUNDERSTORMS ALONG AND NEAR THE BOUNDARY. EXPECT CIGS TO LOWER
BRIEFLY TO MVFR CONDITIONS INVOF THE FRONT. WINDS WILL SHIFT
NORTHWESTERLY BEHIND THE FRONT AND SOME GUSTS IN THE 25 TO 30 MPH
RANGE CAN BE ANTICIPATED. OTHERWISE...VFR CONDITIONS AND SLOWLY
DIMINISHING WINDS CAN BE EXPECTED AFT 09Z.
&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/HOPKINS
Hazardous weather outlook, Aug 15, 6:28 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CDT WED AUG 15 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
628 AM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE
BASIN THIS MORNING AND SPREAD SOUTH AND EASTWARD THROUGHOUT THE
DAY TODAY AS A COLD FRONT MOVES INTO THE AREA. THE ACTIVITY EARLY
IN THE DAY IS NOT EXPECTED TO BE SEVERE...BUT LIGHTNING WILL BE A
THREAT.

STORMS ARE EXPECTED TO BECOME STRONG TO SEVERE BY THIS
AFTERNOON...MAINLY EAST OF A FORMAN NORTH DAKOTA TO ROSEAU
MINNESOTA LINE. THE COLD FRONT WILL MOVE RAPIDLY EASTWARD...WITH A
LINE OF THUNDERSTORMS ALONG IT. THE LINE OF STORMS COULD PRODUCE
HAIL IN SOME LOCATIONS...BUT THE PRIMARY THREAT WILL BE DAMAGING
WIND GUSTS. THE LINE OF STORMS WILL PUSH EASTWARD AND OUT OF THE
AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:05 PM CDTSevere Thunderstorm WarningFGFWilkin55 min
Aug 15, 4:42 PM CDTSpecial Weather StatementFGFGrant, Otter Tail63 min
Aug 15, 5:06 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard34 min
Aug 15, 5:12 PM CDTSpecial Weather StatementFGFGrant63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.